Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 18, 2005Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2005, 10:50 PM PDT for Spokane County, Stevens County, Washington. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 10:50 PM PDT (05:50 UTC)
Expired
May 18, 2005, 11:31 PM PDT
In force
41 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 9 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 5.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190550
SVROTX
WAC063-065-190630-
/O.NEW.KOTX.SV.W.0003.050519T0550Z-050519T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1050 PM PDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SPOKANE COUNTY IN EASTERN WASHINGTON
  THIS INCLUDES THE CITIES OF...SPOKANE...CHENEY
  EXTREME SOUTHEASTERN STEVENS COUNTY IN NORTHEAST WASHINGTON

* UNTIL 1130 PM PDT

* AT 1045 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHENEY...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRCHILD AFB BY 1055 PM PDT
  AIRWAY HEIGHTS BY 1105 PM PDT
  WESTERN PORTIONS OF SPOKANE BY 1115 PM PDT
  NEAR MEAD BY 1130 PM PDT

LAT...LON 4748 11782 4741 11757 4778 11730 4787 11761

$$

FX
3 follow-up statements
000 
WWUS56 KOTX 190604
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1102 PM PDT WED MAY 18 2005

WAC065-190612-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-050519T0630Z/
STEVENS WA-
1102 PM PDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM IS NO LONGER HEADING TOWARD STEVENS COUNTY. 

LAT...LON 4751 11773 4744 11748 4781 11721 4790 11752

$$

WAC063-190630-
/O.CON.KOTX.SV.W.0003.000000T0000Z-050519T0630Z/
SPOKANE WA-
1102 PM PDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM PDT FOR
CENTRAL SPOKANE COUNTY...

AT 1057 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MARSHALL...OR ABOUT 7 MILES NORTH OF
CHENEY...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOKANE BY 1110 PM PDT
  MEAD BY 1125 PM PDT
  
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4751 11773 4744 11748 4781 11721 4790 11752

$$

FX
000 
WWUS56 KOTX 190622
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1121 PM PDT WED MAY 18 2005

WAC063-190630-
/O.CON.KOTX.SV.W.0003.000000T0000Z-050519T0630Z/
SPOKANE WA-
1121 PM PDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1130 PM PDT FOR
CENTRAL SPOKANE COUNTY...

AT 1115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER NORTHERN PORTIONS OF THE  SPOKANE 
AREA...MOVING NORTH AT 30 MPH.

HALF INCH HAIL WAS REPORTED AT 1115 PM OVER NORTHWEST SPOKANE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4751 11773 4744 11748 4781 11721 4790 11752

$$

FX
000 
WWUS56 KOTX 190631
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1130 PM PDT WED MAY 18 2005

WAC063-190640-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-050519T0630Z/
SPOKANE WA-
1130 PM PDT WED MAY 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPOKANE COUNTY EXPIRES
AT 1130 PM PDT...

THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT FOR SPOKANE 
COUNTY. THE STORM HAS WEAKENED BELOW SEVERE LEVELS. 

THE STORM DID PRODUCE ONE INCH HAIL NEAR FOUR LAKES ACCORDING TO 
REPORTS FROM LAW ENFORCEMENT OFFICIALS. 

LAT...LON 4751 11773 4744 11748 4781 11721 4790 11752

$$

FX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:18 PM PDT, 32 minutes earlier.

Area forecast discussion, May 18, 10:18 PM PDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1018 PM PDT WED MAY 18 2005

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM OFF THE WEST COAST WILL
CONTINUE TO SEND PERIODS OF RAIN AND AFTERNOON THUNDERSTORMS ACROSS
THE INLAND NORTHWEST THROUGH THE FIRST HALF OF THE WEEKEND. DESPITE A
RIDGE BUILDING OVER THE REGION FOR EARLY NEXT WEEK...WEAK WEATHER
DISTURBANCES WILL WEAKEN THE RIDGE AND BRING MOUNTAIN SHOWERS.

&&

.UPDATE...
REST OF TONIGHT...RATHER UNUSUAL CONVECTIVE EVENT TAKING PLACE
OVER THE INLAND NW THIS EVENING...ALTHOUGH NOT TOTALLY UNEXPECTED.
FIRST BATCH OF DIURNAL CONVECTION ...NOW OVER NORTH IDAHO...WINDING
DOWN AND MOVING NE INTO NW MT THIS EVENING. UNLIKE THE TYPICAL
DIURNAL REGIME...THIS THUNDER HAS PROSPERED WELL INTO THE EVENING
DUE TO NICE POTENTIAL INSTABILITY FIELDS ALOFT. 00Z SPOKANE
SOUNDING SHOWED A VERY IMPRESSIVE TEMPERATURE LAPSE RATE ABOVE 800
MBS THIS EVENING. THESE LAPSE RATES COMBINED WITH THE ASCENT AHEAD
OF A SHORTWAVE TROF OVER SC WA...AND THE LEFT FRONT QUADRANT OF AN
UNUSUALLY STRONG UPPER LEVEL JET SHOULD CONTINUE TO TAP INTO THIS
POTENTIAL ENERGY SOURCE INTO THE OVERNIGHT HOURS. THINGS WILL
TAPER OFF FROM SW TO NE OVERNIGHT AS THE SHORTWAVE TROF CONTINUES
TO MOVE NE AND A ILL DEFINED COOL FRONT SLIDES INTO EASTERN WA
OVERNIGHT. WE ARE ALREADY SEEING SIGNS OF THIS FRONT WITH DECENT
PRESSURE RISES MOVING DOWN THE COLUMBIA GORGE AND INTO THE
KITTITAS AND YAKIMA VALLEYS. TIMING OF THE FRONT HOWEVER COMBINED
WITH JUICY 850-500 MB LAPSE RATES OVER NORTH IDAHO AND EXTREME
EASTERN WA THROUGH EARLY MORNING WILL NECESSITATE THE EXTENSION OF
THE THUNDER THREAT OVERNIGHT. REMAINDER OF FORECAST LEFT AS IS. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        46  61  41  60  41  65 /  50  40  40  40  40  10
COEUR DALENE  46  60  41  59  42  65 /  50  50  50  60  40  20
PULLMAN        48  63  44  60  42  64 /  50  40  40  40  40  10
LEWISTON       51  68  47  66  47  71 /  40  40  40  40  30  10
COLVILLE       45  62  40  61  42  69 /  70  70  70  70  50  30
SANDPOINT      45  62  41  60  42  64 /  80  70  50  70  50  20
WALLACE        42  62  37  59  39  56 /  70  60  60  70  50  30
MOSES LAKE     48  66  45  68  46  71 /  30  40  40  30  20  10
WENATCHEE      48  65  45  65  47  70 /  30  40  40  40  20  10
OMAK           47  64  43  66  42  74 /  30  40  40  40  40  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 10:30 AM PDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1030 AM PDT WED MAY 18 2005

IDZ001>004-026-027-WAZ031>038-041>044-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1030 AM PDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.